South Carolina, 2006

Flash Flood and Damaging Winds in South Carolina, August 5, 2006

August 5, 2006 · NWS CAE · 6 events in 4 counties and zones

5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 12:53 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 5, 12:53 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT AUG 5 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

FRONTAL BOUNDARY STRETCHED ACROSS THE NORTHERN FORECAST AREA.
MOSTLY CLOUDY SKIES NOTED ACROSS THE NORTH. AREAS SOUTH OF THE
FRONT WARMING UP. LOW LEVEL DOWNSLOPE FLOW REPLACED BY LIGHT EAST
WIND...SO MAX TEMPS NOT AS HIGH AS YESTERDAY...BUT HEAT INDEX VALUES
ARE REACHING ADVISORY CRITERIA ACROSS THE EASTERN AND SOUTHERN TIER
FA. HEAT ADVISORY WILL CONTINUE THERE UNTIL 7PM TODAY. EXPECTING
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SPC HAS REGION IN
SLIGHT RISK. DRY MID LEVEL AIR AVAILABILITY MAY RESULT IN A FEW OF
THE STORMS BECOMING SEVERE. FRONT APPEARS TO HANG AROUND SUNDAY.
GRADUAL STRENGTHENING OF THE UPPER LEVEL RIDGE NOTED LATE SUNDAY
INTO MONDAY. FRONT MAY BEGIN TO BECOME DIFFUSE MONDAY. WENT WITH
MODEL CONSENSUS IN THE SHORT RANGE WHICH IS GENERALLY A
CLIMATOLOGICAL FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

MODELS CONTINUE TO INDICATE UPPER RIDGE RETROGRADING INTO THE
LOWER MISS VALLEY/PLAINS DURING THE PERIOD...WITH TROFINESS
DEVELOPING ALONG THE EAST COAST. THIS MAY ALLOW A SERIES OF UPPER
DISTURBANCES/SURFACE FEATURES TO AFFECT US DURING THE PERIOD. ONE
BOUNDARY COMES DOWN IN THE TUE/WED TIME FRAME. ACCEPTED HPC
GUIDANCE.

&&

.AVIATION...

WEAK FRONTAL BOUNDARY ACROSS THE AREA SHOULD DISSIPATE. PLENTY OF
LOW LEVEL MOISTURE WITH UNSTABLE AIRMASS SHOULD ALLOW SCATTERED
TSTMS TO DEVELOP THIS AFTERNOON INTO THE EVENING. HAVE INCLUDED CB
IN ALL TAFS. CLOUDS 3 TO 5 THOUSAND FEET SCT/BKN. VSBYS UNRESTRICTED
EXCEPTED IN TSTMS. EXPECT MVFR FOG TO DEVELOP AFTER 09Z. VSBYS COULD
LOWER TO IFR AT KAGS AND KOGB. MAY SEE AREAS OF CEILING BELOW 1000
FEET TOWARD DAYBREAK. WAS NOT CONFIDENT TO INCLUDE IFR CEILINGS IN
TAFS LATE TONIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY EAST AND SOUTH.
GA...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY CENTRAL AND SOUTH.

&&
Hazardous weather outlook, Aug 5, 4:16 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT SAT AUG 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
516 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON....ESPECIALLY
ACROSS THE CENTRAL SAVANNAH RIVER AREA. DAMAGING DOWNBURST WINDS
AROUND 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 5, 12:13 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT SAT AUG 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
113 PM EDT SAT AUG 5 2006

..SEVERE WEATHER OUTLOOK...

A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND GEORGIA WILL BE
MODERATELY UNSTABLE THIS AFTERNOON. A WEAK FRONTAL BOUNDARY WILL
LINGER ACROSS THE AREA. THIS BOUNDARY WILL BE THE  FOCUS FOR
SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE CENTRAL SAVANNAH
RIVER AREA AND THE SOUTHERN MIDLANDS. A FEW STORMS MAY BECOME SEVERE
WITH DAMAGING DOWNBURST WINDS AROUND 60 MPH BEING THE PRIMARY THREAT.

EMERGENCY MANAGEMENT AND SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR LOCAL
TV AND RADIO FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LM
Special weather statement, Aug 5, 1:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SAT AUG 5 2006

SCZ025-030-051915-
AIKEN-EDGEFIELD-
251 PM EDT SAT AUG 5 2006

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND EDGEFIELD
COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF RIDGE SPRING...OR 12 MILES
SOUTHWEST OF BATESBURG. THIS STORM WAS  NEARLY STATIONARY.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LM

The radar

The Columbia radar (KCAE), 59 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
August 5, 2:15 PM EST
Where
Edgefield County, 6 mi SE of Johnston
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.770, -81.717

Emergency Manager reported several trees down on Derrick and Mile Bridge roads.

Thunderstorm Wind, Aiken

When
August 5, 2:15 PM EST
Where
Aiken County, 2 mi S of Monetta
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -81.617

Dispatch reported several trees down on Archie Ware road.

Thunderstorm Wind, Edgefield

When
August 5, 2:22 PM EST
Where
Edgefield County, 2 mi SSE of Johnston
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.780, -81.767

Highway Patrol reported a couple trees down on Luke Bridge road.

Thunderstorm Wind, McCormick

When
August 5, 3:12 PM EST
Where
McCormick County, 2 mi ENE of Parksville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.800, -82.183

Highway Dept reported some large limbs down on SC138.

Thunderstorm Wind, Edgefield

When
August 5, 3:18 PM EST
Where
Edgefield County, Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.733, -81.833

SKYWARN spotter reported large limbs and power outages in the Trenton area.

Flash Flood, Kershaw

When
August 5, 5:47 PM EST to 7:00 PM EST
Where
Kershaw County, Camden
Reported by
EMERGENCY MANAGER
Coordinates
34.339, -80.590 (the zone’s center; the record gives no point)

Emergency management reported several cars stranded on 1-2 feet of water on Lamden, Laurens, and Rutledge roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5521890, 5521892, 5521891, 5521893, 5521894, 5521895.